Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 16, NWS Grand Forks, ND

June 15, 202210 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jun 15, 2022, 10:51 AM CDT for 10 counties in North Dakota. It took effect at Jun 15, 2022, 12:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2022, 10:51 AM CDT (15:51 UTC)
In effect from
Jun 15, 2022, 12:00 PM CDT
Expired
Jun 16, 2022, 1:00 AM CDT
In force
13 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS73 KFGF 151551
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1051 AM CDT Wed Jun 15 2022

NDZ006-007-014-015-024-026-028-029-038-054-160600-
/O.NEW.KFGF.WI.Y.0016.220615T1700Z-220616T0600Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Edinburg, 
Adams, and Lankin
1051 AM CDT Wed Jun 15 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson, 
  Griggs, Steele, Barnes and Western Walsh Counties.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
890 
WWUS73 KFGF 160301
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1001 PM CDT Wed Jun 15 2022

NDZ006-007-160415-
/O.CAN.KFGF.WI.Y.0016.000000T0000Z-220616T0600Z/
Towner-Cavalier-
Including the cities of Cando and Langdon
1001 PM CDT Wed Jun 15 2022

...WIND ADVISORY IS CANCELLED...

Winds have fallen below criteria and will continue to decrease
overnight. 

$$

NDZ014-015-024-026-028-029-038-054-160600-
/O.CON.KFGF.WI.Y.0016.000000T0000Z-220616T0600Z/
Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-Western Walsh-
Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan,
Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Cooperstown, Finley, Hope, Valley City, Edinburg, Adams, 
and Lankin
1001 PM CDT Wed Jun 15 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Ramsey, Benson, Eddy, Nelson, Barnes, Griggs, Steele 
  and Western Walsh Counties.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
201 
WWUS73 KFGF 160553
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1253 AM CDT Thu Jun 16 2022

NDZ014-015-024-026-028-029-038-054-160700-
/O.EXP.KFGF.WI.Y.0016.000000T0000Z-220616T0600Z/
Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-Western Walsh-
Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan,
Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Cooperstown, Finley, Hope, Valley City, Edinburg, Adams, 
and Lankin
1253 AM CDT Thu Jun 16 2022

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

While it will remain breezy to windy throughout the day today,
winds have fallen below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jun 15, 9:56 AM CDT, 55 minutes earlier.

Area forecast discussion, Jun 15, 9:56 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
956 AM CDT Wed Jun 15 2022

.UPDATE...
Issued at 956 AM CDT Wed Jun 15 2022

Any early morning showers have dissipated, so there should be a
dry period until around mid afternoon or so. The 500mb low over
southeast Saskatchewan will track very slowly to the east today,
reaching southwest Manitoba by early evening. This will spread
additional showers, possibly some thunder, mainly into the Devils
Lake region by mid to late afternoon, evening, and possibly even
to some degree, overnight. Wind speeds will also rise this
morning, getting fairly gusty by mid to late afternoon into the
evening. At this point, think they will stay just below advisory
criteria, but will be monitoring. The humidity will be noticeably
lower today, making it much more comfortable outside.

UPDATE Issued at 643 AM CDT Wed Jun 15 2022

A few spotty showers along a weak instabilty axis are evident this
morning, but, given the generally dry surface layer, seem as
though they are falling as virga. Otherwise, expecting a windy day
today with some gusts up to 45 mph possible across the Devils Lake
basin. Showers with the potential for an embedded rumble of
thunder will also be possible later this afternoon, but should be
light and spotty in coverage.

&&

.SHORT TERM...(Today through Thursday)
Issued at 407 AM CDT Wed Jun 15 2022

An upper level trough will continue to translate northeastward
throughout the short term period. At the the surface, an attendant
low pressure system is progged to rotate eastward across southern
Manitoba. The deepening low and tightening pressure gradient will
work to induce strong west-southwesterly winds across the region
today. Strongest winds, in the 20-25 kt range with gusts up to 40
kts possible, will generally be across the Devils Lake basin,
although there will be some potential for elevated winds to work
their way toward the Red River Valley as well. Strongest pressure
gradient force looks to remain further westward and with a lack of
strong mixing, thinking that winds will remain just below advisory
criteria. Despite generally dry surface conditions, strong
synoptic scale forcing due to proximity to the surface low and
upper trough will lead to the potential for some rain showers and
potentially a thunderstorm or two this afternoon across the
northern FA. A moderately sheared environment will be present, but
overall thermodynamics will be lacking for any strongly organized
thunderstorm activity.

Moving into Thursday, breezy to windy conditions are expected to
persist, but should translate eastward, as the low pressure system
continues to affect the region. Otherwise, a transient stint of
northwesterly flow aloft will be present on Thursday on the back
side of the upper trough as ridging builds in across the
Intermountain West. This will result in one final day of near normal
temperatures before the upper ridge amplifies and introduces much
warmer temperatures to the region in the long term. Quieter weather
should prevail on Thursday, however, with rain chances finally
diminishing under increasing subsidence aloft.

.LONG TERM...(Thursday night through Tuesday)
Issued at 407 AM CDT Wed Jun 15 2022

Good consensus in ensemble model guidance with the extended forecast
or time frame to include a weekend heat wave and a return to
southwesterly flow for the beginning of next week. The progressive
flow will bring an impressive ridge traversing the northern plains
this weekend with the thermal ridge sliding over the region Sunday.
NBM and ECMWF EFI pointing to record highs and lows on Sunday with
minimums Sunday morning near 80 and highs over 100. Highs on either
side of Sunday -  Saturday and Monday - will be in the 90s. By
Sunday night southwesterly flow begins to develop with the ridge
sliding east. This will bring some slight chance for thunderstorms
as we move into the third week of June Monday and Tuesday with temps
moderating some yet still highs in the mid 80s on Tuesday which is
around ten degrees above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 643 AM CDT Wed Jun 15 2022

Today will feature VFR cigs across the region. The main forecast
concern will be gusty winds out of the west-southwest that are
expected to increase this morning and reach their apex by the
afternoon hours. As the winds will be driven by pressure gradient,
expecting them to remain elevated through the evening and overnight
hours. MVFR cigs then work in across northern TAF sites (DVL,
GFK, TVF) by early Thursday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Rick
LONG TERM...JK
AVIATION...Rick
Hazardous weather outlook, Jun 15, 4:38 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
438 AM CDT Wed Jun 15 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
438 AM CDT Wed Jun 15 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

West-southwesterly winds gusting to 45 mph will be possible
across eastern North Dakota this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The weekend will feature a rapid warm up to well above normal
temperatures with widespread 90s likely on Saturday, and 90s to
100s expected on Sunday. Sunday especially will see potential for
record breaking heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.